Alert archive / Montana / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jun 26, 2023, 5:00 PM MDT for Meagher County, Montana. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2023, 5:00 PM MDT (23:00 UTC)
- Expired
- Jun 26, 2023, 6:30 PM MDT
- In force
- 90 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Meagher County, MT
The radar
The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1560 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WGUS55 KTFX 262300
FFWTFX
MTC059-270030-
/O.NEW.KTFX.FF.W.0013.230626T2300Z-230627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
500 PM MDT Mon Jun 26 2023
The National Weather Service in Great Falls has issued a
* Flash Flood Warning for...
East Central Meagher County in central Montana...
* Until 630 PM MDT.
* At 500 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen between 4 pm and 5 pm. Additional rainfall amounts of
0.5 to 1 inch are possible in the warned area between 5 pm and 6
pm. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of East Central Meagher County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4656 11058 4644 11061 4637 11033 4656 11030
FLASH FLOOD...RADAR INDICATED
$$
SC1 follow-up statement
629 WGUS75 KTFX 270021 FFSTFX Flash Flood Statement National Weather Service Great Falls MT 621 PM MDT Mon Jun 26 2023 MTC059-270031- /O.EXP.KTFX.FF.W.0013.000000T0000Z-230627T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Meagher MT- 621 PM MDT Mon Jun 26 2023 ...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR EAST CENTRAL MEAGHER COUNTY... The heavy rain has ended, but light rain will continue to fall through around 715 pm. Significant flooding is no longer expected to pose a threat, but minor flooding will likely linger. Therefore, a Flood Advisory is in effect for this area. Please continue to heed remaining road closures. LAT...LON 4656 11058 4644 11061 4637 11033 4656 11030 $$ SC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:31 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 26, 1:31 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 131 PM MDT Mon Jun 26 2023 .SYNOPSIS... Daily afternoon and evening scattered showers and thunderstorms are expected across the region through much of the week. A few thunderstorms could produce gusty winds this afternoon across Southwest Montana. Slower moving thunderstorms across Central Montana could cause flooding concerns tomorrow in areas that have already seen considerable rainfall. A warming trend is expected late week into the weekend, along with a drying trend into the weekend. && .DISCUSSION... This afternoon through Wednesday night... To start the period, an upper trough is set up across the western CONUS. Southwesterly flow aloft across the region will, in combination with diurnal surface heating, result in daily late morning through evening showers and thunderstorms. Most showers and thunderstorms will start in the terrain and spread to lower elevation areas through the afternoon and evening. Forecast soundings for this afternoon demonstrate relatively narrow cape, with limited shear. Mixing to near the freezing level raises concerns for gusty outflow winds, but most if not all gusts should remain below 50 mph this afternoon. Slow moving thunderstorms will be able to produce heavy rain, though high resolution models only give up to a 20% chance for any one area seeing three quarters of an inch of rain over an hour this afternoon across Southwest through Central Montana. The aforementioned upper trough drifts slowly eastward tomorrow and Wednesday. The same general trend of late morning and early afternoon showers and thunderstorms across terrain, spreading to lower elevation locations in the afternoon still applies both days. A better focus for storm development looks to be across eastern portions of Central Montana. Given relatively slow storm movement, high resolution guidance giving a high chance for storms that produce at least an inch of rain over a few hours, and 1 and 3-hour flash food guidance in the 1 to 1.5 inch range, I have elected to introduce a Flood Watch for the Little Belts eastward through Fergus County. The primary area of concerns in these areas is the Little Belts eastward to Judith Gap and into the Snowies. The Flood Watch will be in effect late Tuesday morning through Tuesday evening, but may be extended by subsequent shifts if confidence in similar conditions increases for Wednesday. -AM Thursday into early next week... The upper trough continues to push eastward and weaken Thursday. Chances for showers and thunderstorms will continue Thursday afternoon and evening, but looks to be more isolated in coverage. Beginning Friday the general flow aloft becomes more anticyclonic as large scale ridging develops over the Great Basin. This will result in temperatures warming above average and drier conditions; however, the Northern Rockies will remain on the northern periphery of this ridge and passing disturbances will still have sufficient moisture (PWATS ~ 0.75 in.)and diurnal instability to maintain isolated to widely scattered showers and thunderstorms. In addition to that, some ensembles show an indication of the ridge being suppressed farther to the south by troughing over Alberta/BC by the end of next weekend, which increases uncertainty for the end of the forecast period. - AM/RCG && .AVIATION... 1200 PM MDT Mon Jun 26 2023 (26/18Z TAF Period) Moist, southwest flow combined with surface heating will lead to another day of widely scattered to numerous showers and thunderstorms across the Northern Rockies, with the best coverage of showers and storms occurring along and southeast of a KLWT to KHLN line. As compared to the previous day, showers and thunderstorms will persist well into the evening hours tonight, potentially lingering into early Tuesday morning. Main concern from any thunderstorm will be brief heavy rainfall, but gusty and erratic winds are possible with any storm at the KEKS, KBZN, and KHLN terminals, especially between the hours of 26/20z and 27/02z. VFR conditions are predominately expected throughout the TAF period; however, the stronger showers and storms may reduce CIGS/VIS to MVFR/low-VFR at times. Scattered mountain obscuration is likely for most of the next 24 hours. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .HYDROLOGY... Showers and thunderstorms will become more numerous Tuesday and Wednesday, when activity will be more likely to occur at night as well as the more typical afternoon/evening hours. Overall, the most widespread rainfall is expected along the Continental Divide and for areas along and south of the highway 200 corridor, where there is a 40 to 50% chance for rainfall exceeding 0.50 inches over a 48 hour period ending 6 am MDT Thursday. This probability does not account for localized convective downpours, which could be in excess of 1 inch per hour with the stronger cells. Environmental conditions will also be favorable for slower moving storms, which may become anchored over higher terrain and cause localized flooding. Those traveling or with outdoor recreation plans should be aware of the potential for increased flow on area streams/creeks/rivers and localized flooding, particularly for low lying or normally flood prone areas. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 52 76 53 76 / 20 40 30 70 CTB 49 78 53 77 / 10 30 20 50 HLN 54 78 56 76 / 70 70 60 80 BZN 48 74 50 73 / 60 80 70 70 WYS 40 67 39 68 / 70 80 60 50 DLN 46 69 47 68 / 80 90 70 60 HVR 54 82 55 82 / 20 30 20 40 LWT 50 71 51 71 / 60 70 40 80 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch from Tuesday morning through Tuesday evening for Fergus County below 4500ft-Judith Basin County and Judith Gap- Little Belt and Highwood Mountains-Snowy and Judith Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 26, 2:00 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT Mon Jun 26 2023
MTZ313-317-262045-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
200 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of southeastern Judith
Basin County through 245 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Hobson, or 25 miles south of Stanford, moving east
at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Judith
Basin County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4673 10991 4675 10996 4674 11003 4675 11005
4673 11012 4673 11014 4682 11019 4697 10996
4672 10981
TIME...MOT...LOC 2000Z 248DEG 7KT 4679 11010
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
MoldanSpecial weather statement, Jun 26, 3:05 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
305 PM MDT Mon Jun 26 2023
MTZ322-324-262130-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
305 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of west central
Jefferson County through 330 PM MDT...
At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Basin, or 10 miles southwest of Boulder, moving south
at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elk Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4617 11243 4622 11218 4603 11204 4596 11242
TIME...MOT...LOC 2105Z 344DEG 4KT 4613 11229
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 26, 4:00 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
400 PM MDT Mon Jun 26 2023
MTZ322-323-262230-
Elkhorn and Boulder Mountains MT-Canyon Ferry Area MT-
400 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of west central
Broadwater and northeastern Jefferson Counties through 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Townsend, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Townsend, Toston, Silos and Radersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the southern end of Canyon Ferry Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4620 11176 4637 11179 4644 11145 4617 11142
TIME...MOT...LOC 2200Z 264DEG 8KT 4630 11167
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 26, 4:13 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT Mon Jun 26 2023
MTZ317-320-321-262245-
Little Belt and Highwood Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
413 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of east central Meagher
County through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of White Sulphur Springs, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Martinsdale, Checkerboard and Lennep.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4641 11064 4658 11059 4657 11028 4632 11028
4632 11029
TIME...MOT...LOC 2213Z 281DEG 13KT 4649 11051
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 26, 4:22 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
422 PM MDT Mon Jun 26 2023
MTZ320-321-262245-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
422 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of eastern Broadwater
and south central Meagher Counties through 445 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of White Sulphur Springs, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
White Sulphur Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4637 11109 4655 11110 4661 11075 4634 11073
TIME...MOT...LOC 2222Z 266DEG 9KT 4647 11099
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Jun 26, 4:38 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
438 PM MDT Mon Jun 26 2023
MTZ311-314-262315-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
438 PM MDT Mon Jun 26 2023
...A strong thunderstorm will impact portions of northeastern Fergus
and south central Blaine Counties through 515 PM MDT...
At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Winifred, or 26 miles west of Zortman. This storm
was nearly stationary.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Fergus
and south central Blaine Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4763 10890 4769 10918 4787 10915 4790 10889
4773 10888
TIME...MOT...LOC 2237Z 275DEG 3KT 4778 10906
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:05 PM MDT | Special Weather Statement | TFX | Meagher | 25 min |
| Jun 25, 6:47 PM MDT | Special Weather Statement | TFX | Gallatin | 43 min |
| Jun 26, 1:00 PM MDT | Flood Watch | TFX | Broadwater, Cascade, Chouteau, Fergus, Gallatin, Judith Basin and 2 more | 56 hr |
| Jun 26, 2:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 45 min |
| Jun 26, 2:26 PM MDT | Areal Flood Advisory | TFX | Judith Basin | 2 hr |
| Jun 26, 2:46 PM MDT | Areal Flood Advisory | TFX | Cascade, Chouteau, Judith Basin | 59 min |
| Jun 26, 3:01 PM MDT | Areal Flood Advisory | TFX | Cascade, Meagher | 119 min |
| Jun 26, 3:05 PM MDT | Special Weather Statement | TFX | Jefferson | 25 min |
| Jun 26, 3:16 PM MDT | Areal Flood Advisory | TFX | Fergus | 119 min |
| Jun 26, 4:00 PM MDT | Special Weather Statement | TFX | Broadwater | 30 min |
| Jun 26, 4:04 PM MDT | Areal Flood Advisory | TFX | Broadwater, Jefferson | 86 min |
| Jun 26, 4:08 PM MDT | Areal Flood Advisory | TFX | Beaverhead, Madison | 52 min |
| Jun 26, 4:13 PM MDT | Special Weather Statement | TFX | Meagher | 32 min |
| Jun 26, 4:22 PM MDT | Special Weather Statement | TFX | Meagher | 23 min |
| Jun 26, 4:31 PM MDT | Areal Flood Advisory | TFX | Blaine | 89 min |
| Jun 26, 4:33 PM MDT | Areal Flood Advisory | TFX | Meagher | 27 min |
| Jun 26, 4:38 PM MDT | Special Weather Statement | TFX | 37 min | |
| Jun 26, 4:40 PM MDT | Areal Flood Advisory | TFX | Blaine, Fergus | 34 min |
| Jun 26, 4:55 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 35 min |
| Jun 26, 5:04 PM MDT | Areal Flood Advisory | TFX | Meagher | 116 min |
| Jun 26, 5:14 PM MDT | Flash Flood Warning | TFX | Blaine, Fergus | 61 min |
| Jun 26, 5:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 26, 5:19 PM MDT | Areal Flood Advisory | TFX | Broadwater, Lewis and Clark, Meagher | 86 min |
| Jun 26, 5:22 PM MDT | Areal Flood Advisory | TFX | Fergus | 83 min |
| Jun 26, 5:24 PM MDT | Special Weather Statement | TFX | Broadwater | 36 min |
| Jun 26, 5:25 PM MDT | Special Weather Statement | TFX | Cascade | 35 min |
| Jun 26, 5:30 PM MDT | Areal Flood Advisory | TFX | Gallatin | 90 min |
| Jun 26, 5:57 PM MDT | Areal Flood Advisory | TFX | Broadwater, Jefferson | 93 min |
Nearby
Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.